Thunderstorm Wind, Mineral
- When
- June 3, 2:08 PM PST to 2:12 PM PST
- Where
- Mineral County, 3 mi NW of Hawthorne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.561, -118.659
Measured from NDOT Hwy 95 station.
Thunderstorms resulted from a ridge break allowing for a bit more CAPE and a more pronounced zephyr/convergence zone.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Thunderstorms resulted from a ridge break allowing for a bit more CAPE and a more pronounced zephyr/convergence zone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 3, 1:22 PM PST, 46 minutes earlier.
Area Forecast Discussion National Weather Service Reno NV 222 PM PDT Thu Jun 3 2021 .SYNOPSIS... Hot temperatures continue into Friday. Thunderstorms continue into the evening with gusty outflow winds, brief heavy rain and small hail. Thunderstorms become more confined south of Highway 50 Friday with dry and breezy conditions this weekend. Stronger winds and cooler temperatures will accompany a trough early next week. && .DISCUSSION... Few changes made to the forecast for the next 7 days. The main change was to bring the threat for thunderstorms a little farther north to Highway 50 for Friday. Thunderstorms ongoing mainly south of Highway 50 this afternoon will continue into the evening. We still expect these storms to migrate north into much of western Nevada this evening, but perhaps a bit more isolated. The threat for the strongest storms will likely be between Highway 395 and 95 as we expect the zephyr to kick in by 4 pm. This will enhance the convergence in western Nevada with a couple storms possibly reaching severe limits, although the chances of a storm that strong are only 20%. Brief heavy rain, outflow gusts to 50 mph from any storm and some small hail are likely with most of the storms today. Friday sees a little stronger zephyr in the afternoon which should limit any convergence and start the drying process north of Highway 50. However, it remains plenty unstable to the south of there with at least isolated thunderstorms forecast with the typical hazards expected. Then, a rather strong trough over the eastern Pacific will nudge toward the region. Winds looks to be a bit gusty this weekend with any remaining moisture being scoured out. It looks to be an enhanced zephyr Saturday with perhaps something stronger Sunday with gusts around 30 mph Saturday and 35-40 mph Sunday. The trough really nudges closer early next week with windy conditions possible Monday and Tuesday. There is a 50% chance of gusts over 40 mph at least one of those days. It will continue to be dry with low humidity for fire concerns which are discussed in more detail below. Winds could still be gusty Wednesday and Thursday depending on the evolution of the trough, but not as strong as early in the week. As for temps, they will cool off gradually each day, becoming close to average by Monday. Temperatures look to remain close to average next week, but there is considerable spread in the ensembles, especially toward hotter temperatures. This is due to a few members keeping the bulk of the trough offshore with the coldest temps remaining there. On a final note, after 22 years (with 18 in Reno) this is my last shift with the NWS. It has been an honor to have served all of you in the Sierra and western Nevada, and have learned so much. Thank you all. X/Jim Wallmann && .AVIATION... VFR conditions through Saturday, but with some thunderstorms today. The greatest threat for a thunderstorm near the terminal is for KMMH at 25% with a 15-20% chance for KMEV. The chance for storms at KCXP/KRNO is about 10% and almost zero for KTRK/KTVL. Gusty outflow winds to 40 kts along with small hail and brief heavy rains are possible with any storms. Fewer storms for Friday confined south of Highway 50 with a 15% chance of a storm at KMMH and 25% for KHTH. Dry weather expected for the weekend. As far as winds away from storms, southwest to west winds gusts to 25 kts today and tomorrow with gusts of 30-35 kts for the weekend. There is the potential for stronger winds nearly next week with mtn wave turbulence and localized LLWS. X && .FIRE WEATHER... ...Unseasonably hot with chances for thunderstorms/strong outflow winds today... ...Gusty winds looking likely this weekend through early next week... Thunderstorms have formed over the Eastern Sierra early this afternoon and are expected to continue to initiate along the zephyr winds moving out into the Great Basin with 10-15 kt storm motions through this evening. With a very dry subcloud layer, one of the main threats will be gusty outflow winds of 40-50 mph along with a possibility of isolated dry lightning strikes. A few more storms are expected again on Friday, but coverage should be more limited, mainly south of highway 50. Attention quickly turns to the potential for a string of critical or near critical fire weather days over the weekend and into next week as winds increase ahead of the slowly deepening trough. Current projections show a slightly enhanced zephyr wind on Saturday with gust right around that 30-35 mph range. The fire weather concern continues to pick up Sunday through Tuesday as the surface gradients continue to increase with the potential for 1 or more days of widespread gusty winds 30-40 mph. Based on conversations with local fuels experts many fire zones have cured and are ready for Red Flag Warnings as weather conditions warrant. -Zach && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
Special Weather Statement
National Weather Service Reno NV
1252 PM PDT Thu Jun 3 2021
CAZ072-073-NVZ001>004-032215-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1252 PM PDT Thu Jun 3 2021
...Thunderstorms Forming over the Eastern Sierra into West Central
Nevada...
At 1245 PM PDT, thunderstorms were forming over the eastern Sierra
into Douglas, southern Lyon and Mineral counties in Nevada.
These storms will be capable of producing frequent lightning, brief
heavy rainfall and small hail, sudden temperature drops, and strong
outflow winds to 50 mph through this evening. Individual storms will
creep north at 5 mph.
Locations impacted include...
Mammoth Lakes, Bodie, Chalfant, Crowley Lake, Sonora Pass,
Gardnerville, Benton, June Lake, Bridgeport, Lee Vining, Twin Lakes,
Toms Place, Mono Lake, Coleville, Topaz Lake, Gardnerville Ranchos,
Johnson Lane, Hawthorne, Yerington and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
Report severe weather or flooding by posting on our Facebook or
Twitter. Search for 'NWS Reno'. Pictures and videos are very helpful.
&&
LAT...LON 3748 11885 3759 11903 3774 11913 3773 11926
3779 11920 3788 11920 3795 11932 3804 11931
3820 11963 3835 11963 3851 11975 3877 11984
3909 11985 3908 11862 3802 11821 3789 11835
3789 11842 3763 11805 3747 11799
TIME...MOT...LOC 1948Z 240DEG 0KT 3930 11979
JWThe Reno radar (KRGX), 150 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
3 thunderstorm wind, 1 flood, 1 dust storm. Local standard time, as filed.
Measured from NDOT Hwy 95 station.
Urban flooding of typical flood prone spots.
Isolated thunderstorms produced strong winds in Pershing County with areas of blowing dust.
Dust storm seen from Star Peak Alert Camera. Near Lovelock and Unionville.
Majuba RAWS, peak gust during preceding hour.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958189, 958190, 958187, 958188, 958191.